West Virginia, 2020

Flooding and Hail in West Virginia, August 28 to 29, 2020

August 28 to 29, 2020 · NWS PBZ · 9 events in 3 counties and zones

On August 28th, a weak crossing surface low and an advancing upper trough helped to create additional thunderstorms, which were also aided by deep tropical moisture from the remnants of Hurricane Laura. Two waves of thunderstorms occurred on this day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

On August 28th, a weak crossing surface low and an advancing upper trough helped to create additional thunderstorms, which were also aided by deep tropical moisture from the remnants of Hurricane Laura. Two waves of thunderstorms occurred on this day. The first, along a lingering frontal boundary, caused wind damage to a few areas north of Pittsburgh. A second round of storms, resulting from the crossing shortwave and deeper moisture, resulted in heavy rainfall and wind damage across portions of northern West Virginia. Many tree damage reports were received, and flooding was also reported in Ohio County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 28, 8:45 AM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 28, 8:45 AM EST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
945 AM EDT Fri Aug 28 2020

.SYNOPSIS...
Strong to severe thunderstorms are possible again today. Widespread
rain is expected Friday night through Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms will continue today with a crossing
shortwave amid increasing deep tropical moisture with the remnants
of Laura. Isolated severe storms are possible with large hail and
damaging winds being the primary threat. Flash flooding is also a
concern with training storms and all the ingredients in place for
very efficient precipitation production...especially at locations
received heavy rain on Thursday.

Copious cloud cover, which will keep surface temperatures down, will
be a limiting factor today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
The remnants of Hurricane Laura will cross the Mid-Atlantic region
Saturday. It will be kept south of the area by a crossing cold front
that will eventually merge with the remnants late Saturday. Deep
atmospheric moisture on the northern periphery of Laura's remnants
will work to create efficient rainfall along the crossing front.
However, current model data has decreased the threat for convection
with the front which will also lessen the flood risk.

The area will dry out on Sunday with crossing high pressure.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Dry conditions will continue through Monday. Precipitation chances
return on Tuesday with a crossing trough. Near-average temperatures
are expected through the long term.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...

A warm, moist environment combined with a passing shortwave trough
will allow for showers and thunderstorms to develop through the day.
Uncertainty remains in timing and areal coverage of convection given
the lack of defining sfc feature, plus the impact convection
occurring north of I-80 will have for future development. That said,
most hi- res models agree that it will be fairly active and likely
impact all terminals, with best timing occurring somewhere from the
late morning to the late afternoon hours.

Loss of diurnal heating will likely trend convection down overnight,
however additional shortwave troughs may keep sct shra continuing,
with low confidence on location of these showers. Moisture pooling as
the sfc stationary boundary remains to the north means MVFR/IFR
restrictions likely Saturday morning, with localized LIFR conditions.

.Outlook...
Restrictions will generally persist Saturday with remnant moisture
from Laura continuing precipitation chances. Conditions will improve
through Sunday after the passage of a sfc cold front earlier in the
morning.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 28, 1:36 PM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
236 PM EDT Fri Aug 28 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-291845-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
236 PM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered strong to a few severe storms are still possible through
this evening. The main threat will be damaging wind gusts. Storms
will also produce heavy downpours which could lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of isolated heavy rain could lead to localized flooding on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed.

In the hours before

Local storm report, Aug 28, 12:17 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
117 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     FLASH FLOOD      MCKEES ROCKS            40.47N  80.06W
08/28/2020                   ALLEGHENY          PA   911 CALL CENTER

            REPORT OF 1 FOOT OF WATER IN BASEMENT.

&&

EVENT NUMBER PBZ2001330

JF
Local storm report, Aug 28, 12:18 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
118 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     FLASH FLOOD      1 ENE BALDWIN           40.37N  79.95W
08/28/2020                   ALLEGHENY          PA   911 CALL CENTER

            STREETS RUN ROAD AT BRENTWOOD ROAD CLOSED DUE TO
            FLOODING.

&&

EVENT NUMBER PBZ2001331

JF
Special weather statement, Aug 28, 12:23 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
123 PM EDT Fri Aug 28 2020

OHZ048-057-058-068-069-WVZ012-281815-
Guernsey-Monroe-Noble-Coshocton-Muskingum-Wetzel-
123 PM EDT Fri Aug 28 2020

...A BROKEN LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY
WIND AND HEAVY RAIN WILL AFFECT SOUTHWESTERN
GUERNSEY...MONROE...SOUTHWESTERN COSHOCTON...MUSKINGUM...NOBLE AND
SOUTHWESTERN WETZEL COUNTIES...

At 122 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Johnstown to near Middlebourne.
Movement was northeast at 35 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Zanesville...                     Cambridge...
New Martinsville...               Woodsfield...
Caldwell...                       New Concord...
Byesville...                      South Zanesville...
North Zanesville...               Dresden...
Frazeysburg...                    Dudley...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 145 and 183.
  Interstate 77 in Ohio between mile markers 16 and 47.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3993 8223 3995 8220 4041 8219 3953 8067
      3949 8073 3960 8085 3961 8095 3954 8104
      3957 8105 3958 8126 3961 8127 3959 8135
      3965 8145 3958 8147 3959 8159 3975 8164
      3977 8207 3982 8208 3982 8217 3991 8216
TIME...MOT...LOC 1722Z 254DEG 37KT 4019 8270 3947 8094
Local storm report, Aug 28, 12:40 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     FLASH FLOOD      1 NE WILLOCK            40.36N  79.95W
08/28/2020                   ALLEGHENY          PA   911 CALL CENTER

            ROADWAY CLOSED DUE TO FLOODING

0132 PM     FLASH FLOOD      CHARTIERS               40.46N  80.07W
08/28/2020                   ALLEGHENY          PA   911 CALL CENTER

            VEHICLE STUCK IN TWO FEET OF WATER

&&

EVENT NUMBER PBZ2001332
EVENT NUMBER PBZ2001333

MPK
Special weather statement, Aug 28, 1:38 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
238 PM EDT Fri Aug 28 2020

OHZ049-050-059-WVZ002-003-281915-
Jefferson-Harrison-Belmont-Brooke-Ohio-
238 PM EDT Fri Aug 28 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN HARRISON...SOUTHEASTERN
JEFFERSON...EASTERN BELMONT...OHIO AND SOUTHWESTERN BROOKE
COUNTIES...

At 238 PM EDT, a strong thunderstorm was located over St.
Clairsville, moving northeast at 40 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Wheeling...                       Martins Ferry...
St. Clairsville...                Bellaire...
Warwood...                        Bethlehem...
West Liberty...                   Clearview...
Tiltonsville...                   Bridgeport...
Benwood...                        Yorkville...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 208 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 4.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4007 8107 4031 8070 4013 8052 4003 8072
      4003 8073 4002 8074 3992 8094
TIME...MOT...LOC 1838Z 237DEG 36KT 4005 8090

CL
Local storm report, Aug 28, 1:49 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     FLASH FLOOD      1 ENE BEECHCLIFF        40.45N  80.17W
08/28/2020                   ALLEGHENY          PA   EMERGENCY MNGR

            FLOODING OF PARK MANOR ROAD IN BOTH DIRECTIONS.

&&

EVENT NUMBER PBZ2001334

The radar

The Pittsburgh radar (KPBZ), 61 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
August 28, 1:55 PM EST
Where
Ohio County, Warwood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.120, -80.700

Trees were reported to be blown down in Warwood.

Thunderstorm Wind, Ohio

When
August 28, 1:56 PM EST
Where
Ohio County, 1.73 mi ENE of Wheeling
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.080, -80.690

Numerous trees were reported to be blown down in Woodsdale.

Hail, Monongalia

When
August 28, 2:04 PM EST
Where
Monongalia County, Canyon
Measured
1.25 in hail
Reported by
Social Media
Coordinates
39.670, -79.900

Thunderstorm Wind, Ohio

When
August 28, 2:04 PM EST
Where
Ohio County, 0.87 mi SE of Elm Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.040, -80.660

Numerous trees were reported to be down in Elm Grove.

Thunderstorm Wind, Brooke

When
August 28, 2:09 PM EST
Where
Brooke County, 2.75 mi SSE of Fowlerstown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.245, -80.525

Several large trees were reported down along McAdoo Ridge Road.

Thunderstorm Wind, Brooke

When
August 28, 2:09 PM EST
Where
Brooke County, 0.81 mi E of Wellsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.269, -80.585

Along Washington Pike near Painters Run, trees were reported to be blown down.

Hail, Monongalia

When
August 28, 2:13 PM EST
Where
Monongalia County, 0.87 mi NE of Ices Ferry
Measured
0.75 in hail
Reported by
Social Media
Coordinates
39.680, -79.860

Flood, Ohio

When
August 28, 9:53 PM EST to August 29, 12:00 AM EST
Where
Ohio County, 0.87 mi SE of Elm Grove to 0.44 mi SE of Elm Grove
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.040, -80.660

Multiple streets were flooded in Elm Grove.

Flood, Ohio

When
August 28, 10:00 PM EST to August 29, 12:00 AM EST
Where
Ohio County, 1.18 mi NNE of Wheeling to 0.65 mi NW of Wheeling
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.086, -80.712

Multiple streets were flooded in Wheeling and Wheeling Island.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917137, 917138, 917134, 917139, 917140, 917142, 917135, 917132, 917133.